Turn on thread page Beta
    • Thread Starter
    Offline

    2
    ReputationRep:
    Alright, not sure if it is correct to post here or not, if there are actual Medical Students or Doctors present, could you help me out with an AS Biology PBL Diagnosis. We're learning about the lungs/exchange and we have to pretend we're doctors and come up with a diagnosis. We have to present it in front of a class and I don't want to sound like a jackass with a wrong diagnosis :p: I've researched a bit and I've come to a diagnosis, if someone could check it that would be great:

    Case:
    Ruth, aged 85 has been becoming weaker and weaker over the past three months. Last week, she developed a very bad cough. She finds it hard to breathe in enough. Her skin is turning blue and she is finding it hard to stay awake. Ankles are swollen and heart rate is high. She has been on tablets following a heart attack for the past 2 years.

    So well, my diagnosis was pulmonary thromboembolism. (http://www.health24.com/medical/Cond...1727,17794.asp)

    Reason: it talks about how the majority of pulmonary thromboemboli (90%) develop from clots in the leg (in this case with the swollen ankles). Elderly people (aged 85 here!) are most at risk and also those who have had heart attacks or failures (mentioned in the case). Symptons include Cyanosis (blue skin here), increased heart rate (mentioned in case), cough (mentioned in case) and lots of unconciousness (mentions hard to stay awake here).

    I think I've hit pretty much everything ticked every box but want it confirmed, but it seems correct. Anyone care to agree/disagree?
    Offline

    14
    ReputationRep:
    Sounds more like congestive heart failure to me.

    http://www.emedicine.com/med/topic3552.htm

    Pulmonary embolism is an acute emergency, it does not develop gradually over three months. An embolism could be present, but I wouldn't have thought that you were dealing with multiple pathologies.

    The ankle swelling is pheripheral oedema (DVT is distinctly different).

    Differentials could be COPD, pneumonia, asthma, pulmonary oedema (can be caused by CHF) or either right or left heart failure.

    The breathlessness occurs through three main mechanisms; there's an increased ventilatory drive - the body needs more oxygen because the heart is not pumping enough oxygenated blood to where it needs to go, the respiratory muscles don't work properly because they're tired and (sometimes) not supplied with enough oxygen and there's decreased pulmonary function.

    Fatigue is a symptom of hypoxia, poor perfusion of oxygenated blood.
    Offline

    14
    ReputationRep:
    I'd stick with what you've got, which sounds reasonable. There are several other differentials, but I don't think you would be expected to know about things like Cor Pulmonale, Acute Coronary Syndrome, Congestive Cardiac Failure et al for AS level!

    I guess if you want to be a smart arse you could at least look at the differentials... Also as a PBL, it's always worth considering other potential causes of symptoms... Given the 'patient' is elderly, presentations are not usually straight forward and can be atypical...

    It you want to be a real smart arse, refuse to answer on the grounds of insuffient information Is the swelling bilateral (more likely to be oedema) or unilateral (more likely to be DVT - although typically it's a swollen calf you look for).

    Actually the more I think about it, given that this is AS and should be straight forward, the more I'm favouring heart failure... Also ticks all the boxes, more so as it describes swollen ankles...

    What do others think?
    • Thread Starter
    Offline

    2
    ReputationRep:
    Thank you Renal and Fluffy but if it is heart failure, why does the heart rate increase? If anything, if the heart is failing, how is the heart rate increasing?
    Offline

    14
    ReputationRep:
    less functional heart so it has to work harder to supply the body with enough oxygen...
    Offline

    14
    ReputationRep:
    Stroke volume decreases, therefore cardiac outpuit decreases and heart rate increases to compensate.
    • Thread Starter
    Offline

    2
    ReputationRep:
    (Original post by Fluffy)
    less functional heart so it has to work harder to supply the body with enough oxygen...
    Alright, so that would mean a higher hydrostatic pressure causing accumulation of tissue fluid, which explains the swelling in the ankles? Right?
    Offline

    14
    ReputationRep:
    Yer (I think so).
    Offline

    14
    ReputationRep:
    (Original post by Cataclysm)
    Alright, so that would mean a higher hydrostatic pressure causing accumulation of tissue fluid, which explains the swelling in the ankles? Right?
    Yup - look up Starlings Law... The fluid will be found in the ankles (and less so in the hands) in mobile peeps, or largely in the sacral area of the bed bound (due to the action of gravity).
    Offline

    14
    ReputationRep:
    This covers Starlings forces, with a little diagram to show why the fluid pools int he interstitium...

    http://physioweb.med.uvm.edu/bodyfluids/isf-plas.htm

    • Thread Starter
    Offline

    2
    ReputationRep:
    Alright, good good, I can also say that because there is poor oxygen supply because of the CHF causing Cyanosis. Can I?

    What about the cough though? :s: Does Ishaemic heart have anything to do with this?

    Sorry for all the questions
    Offline

    14
    ReputationRep:
    Severe dry cough just happens in CHF, don't think there's a particular reason why.
    Offline

    14
    ReputationRep:
    Yes - cyanosis = poor oxygenation. If she has peripheral cyanosis, she will also have central cyanosis (best place to see this is the frenulum linguae).

    The pressure in her body will be fecked - he lungs will also be sodden with fluid (pulmonary oedema)... makes a patient short of breath as the presence of fluid means there is less space for oxgenation. AIUI, when the oedema reaches a certain point, it impinges on the bronchioles and irritates the lung tissue stimulating the cough reflex. The cough will typically be a dry, hacking one.

    After a point, fluid might actually entre the airspaces, and is generally blood tinged, meaning the patient will cough up pink, 'fizzy' fluid...
    • Thread Starter
    Offline

    2
    ReputationRep:
    Excellent! Thank you very much, I acutally understood some of that

    Reppage for both of you soon!
    Offline

    20
    ReputationRep:
    I know it is a bit late but just thought I would add that the first thing that came to mind when I read it was heart failure and I probably would go with PE because of the time frame. But then that has already been said

    This sounds really interesting, I didn't do anything like that at AS or A2.
    Offline

    18
    ReputationRep:
    Neither did/have I :P
    Offline

    9
    ReputationRep:
    Just to add to Renal and Fluffy's excellend dissemination.

    The patient has had a previous MI and is on tablets, which could very well be atenolol/propranolol (which are prescribed as prophylaxis following an MI). This could well be an explanation for the sleepiness as they cause fatigue and sleep disturbances. Also, they cause peripheral vasoconstriction (which could be a further explanation for the blue skin) in some cases.

    Here's the kicker though, a very well-documented adverse effect of prescribing these drugs is heart failure.

    Just don't think anyone mentioned the tablets, but a few assumptions can make for an even more convincing case for the explanation above
    Offline

    0
    ReputationRep:
    I wrote a detailed response to this and then it crashed... grrr

    However, to summarise, I agree with much of the above. Most likely are CCF or multiple small PEs

    However, additional things to things to consider would be pneumonia, COPD which could cause worsening heart failure.

    Please note....

    B blockers like atenolol and propanolol SLOW down the heart, so it is unlikely an elderly lady on a bblocker would be massively tachycardic.

    'Blue skin' suggests peripheral cyanosis... this is due to vasoconstriction rather than low oxygen saturation (Hb). Central cyanosis due to low saturation of Hb with oxygen is characterised by blue tongue etc.

    Hope this helps,
    Offline

    9
    ReputationRep:
    (Original post by joyabbott)
    B blockers like atenolol and propanolol SLOW down the heart, so it is unlikely an elderly lady on a bblocker would be massively tachycardic.
    Ok I conceed that point, missed the tachycardia bit if i am honest (though you could still get a tachy in this clinical situation IRL)

    (Original post by joyabbott)
    'Blue skin' suggests peripheral cyanosis... this is due to vasoconstriction rather than low oxygen saturation (Hb).
    Not necessarily, it can be due to either - the only way to determine for sure would be to do ABGs or saO2
    Offline

    0
    ReputationRep:
    I agree, BUT you would also have central cyanosis in that situation as you would require severe hypoxia.
 
 
 
Turn on thread page Beta
Updated: October 22, 2006

University open days

  • University of Bradford
    All faculties Undergraduate
    Wed, 21 Nov '18
  • Buckinghamshire New University
    All Faculties Postgraduate
    Wed, 21 Nov '18
  • Heriot-Watt University
    All Schools Postgraduate
    Wed, 21 Nov '18
Poll
Black Friday: Yay or Nay?

The Student Room, Get Revising and Marked by Teachers are trading names of The Student Room Group Ltd.

Register Number: 04666380 (England and Wales), VAT No. 806 8067 22 Registered Office: International House, Queens Road, Brighton, BN1 3XE

Write a reply...
Reply
Hide
Reputation gems: You get these gems as you gain rep from other members for making good contributions and giving helpful advice.